Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 10, NWS Duluth, MN

June 17, 2014Price County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jun 17, 2014, 10:03 PM CDT for Price County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2014, 10:03 PM CDT (03:03 UTC)
Expired
Jun 17, 2014, 10:45 PM CDT
In force
42 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Price County, WI

The radar

The Duluth radar (KDLH), 192 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1626 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:25 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 17, 7:25 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
725 PM CDT TUE JUN 17 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 316 PM CDT TUE JUN 17 2014

A PLEASANT SUMMER DAY ACROSS THE AREA TODAY WITH 3 PM TEMPS IN THE
MID 70S TO LOW 80S.  A WEAK BOUNDARY DRAPED FROM UPPER MICHIGAN
EXTENDS WEST TO CENTRAL MINNESOTA.  ANOTHER STRONGER BOUNDARY
EXTENDS FROM THE SURFACE LOW OVER CENTRAL NEBRASKA...EAST ACROSS
IOWA TO THE SOUTHERN TIP OF LAKE MICHIGAN.  THIS BOUNDARY WILL ONCE
AGAIN SERVE AS THE FOCUS FOR STRONG STORMS TONIGHT...WELL AWAY FROM
OUR NECK OF THE WOODS.  A FEW STORMS MAY FIRE ACROSS THE SOUTHERN
PORTIONS OF THE FORECAST AREA TONIGHT...BUT ARE NOT EXPECTED TO BE
SEVERE.  LOWS TO BE COOL AGAIN WITH CLEAR SKIES AND NORTHEAST FLOW
BRINGING IN RELATIVELY DRIER AIR.  HAVE LOWERED MINS TO THE LOW 50S
NORTH TO AROUND 60 SOUTH.

WEDNESDAY THE MID LEVEL BAROCLINIC ZONE TO PUSH TOWARDS THE FORECAST
AREA...AND WITH THE WARM AIR ADVECTION ONGOING OVER IT IT SHOULD
LIGHT UP WITH SHOWERS AND THUNDERSTORMS.  HAVE KEPT POPS MOSTLY OUT
OF THE FORECAST AREA FOR THE DAYTIME...DEPENDING ON THE EASTERLY
FLOW OFF THE LAKE TO KEEP ANY POSSIBLE STORMS FOR US ELEVATED.  THIS
WILL ALSO KEEP OUT TEMPERATURES A LITTLE COOLER...WITH HIGHS IN THE
UPPER 60S TO UPPER 70S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 316 PM CDT TUE JUN 17 2014

THE FORECAST AREA IS FACING ANOTHER PROLONGED PERIOD OF RAINY AND
STORMY WEATHER FOR THE LATTER HALF OF THIS WEEK AND THROUGH THIS
WEEKEND. SIGNIFICANT RAINFALL WILL LIKELY PROLONG...IF NOT
EXACERBATE...RIVER AND LAKE FLOODING ISSUES ACROSS NORTHERN AND
CENTRAL MINNESOTA THAT ARE ONGOING AS OF THIS AFTERNOON.

WEDNESDAY EVENING WILL BEGIN WITH SURFACE HIGH PRESSURE CENTERED
OVER SOUTHERN HUDSON BAY. THE SURFACE HIGH WILL BE REINFORCED BY THE
SUBSIDENCE FROM AN AMPLIFYING MID/UPPER LEVEL RIDGE OVER SOUTH
CENTRAL CANADA AND THE UPPER MIDWEST. A POTENT BUT SLOW MOVING
MID/UPPER LEVEL LOW WILL BE OVER THE NORTHERN ROCKIES OVER OR NEAR
MONTANA. SURFACE LOW PRESSURE WILL BE CENTERED IN THE CENTRAL AND
NORTHERN HIGH PLAINS...WITH A SURFACE STATIONARY/WARM FRONT
STRETCHING ACROSS THE NORTHERN PLAINS TO SOUTHERN GREAT LAKES REGION.

THE MID/UPPER LEVEL LOW IN THE ROCKIES IS EXPECTED TO SLOWLY MOVE
ENE THROUGH SOUTH CENTRAL CANADA WEDNESDAY NIGHT THROUGH THE
WEEKEND. THIS WILL BRING A PROLONGED PERIOD OF RAIN AND STORMS TO
THE NORTHLAND FROM THE WEST AS THE OCCLUDED FRONT FROM THE LOW
PRESSURE SYSTEM IN SOUTH CENTRAL CANADA MOVES APPROACHES AND THEN
MOVES THROUGH THE NORTHLAND DURING THE WEDNESDAY NIGHT THROUGH
FRIDAY TIMEFRAME. THIS PERIOD LOOKS THE MOST ACTIVE AND WET. MUCH OF
THE FORECAST AREA IS FORECAST TO GET WIDESPREAD RAINFALL OF A HALF
TO 1 INCH. THREE TO 6 HOUR FLASH FLOOD GUIDANCE IS ABOUT 1.5 TO 2
INCHES ACROSS THE FORECAST AREA. WE WILL NEED TO CONSIDER THE NEED
FOR A FLASH FLOOD WATCH IF IT APPEARS MUCH OF THIS RAIN COULD FALL
IN A SHORT ENOUGH TIME PERIOD.

THE NORTHLAND WILL TRANSITION TO AN UNSTABLE POST FRONTAL ATMOSPHERE
FOR THE WEEKEND AS THE WEAKENING MID/UPPER LEVEL LOW DIGS INTO THE
NORTHLAND REGION. THIS COULD CAUSE PERIODS OF SCATTERED SHOWERS AND
STORMS...PRIMARILY DURING THE AFTERNOON AND EARLY EVENING OF BOTH
SATURDAY AND SUNDAY.

THERE IS GREATER UNCERTAINTY ABOUT THE WEATHER EARLY NEXT WEEK. THE
MODELS ARE INDICATING SURFACE HIGH PRESSURE WILL BUILD BACK INTO THE
NORTHLAND DURING THE MONDAY AND TUESDAY TIMEFRAME. HOWEVER...THE GFS
AND ECMWF ARE INDICATING SIGNIFICANT RAINS FOR MONDAY. THIS IS
LIKELY DUE TO THE INSTABILITY CAUSED BY THE LINGERING MID/UPPER
LEVEL LOW MOVING OVER THE REGION. FOR NOW...I KEPT THE MONDAY
FORECAST DRY...BUT WE MIGHT NEED TO ADD LOW CHANCES FOR SHOWERS AND
STORMS IF THE MODELS CONTINUE TO INDICATE THE WEAK MID/UPPER LEVEL
STILL LINGERING OVER THE NORTHLAND AT THIS TIME. OTHERWISE...THE
SURFACE HIGH PRESSURE SHOULD PROVIDE GENERALLY DRY WEATHER THROUGH
THE MIDDLE OF NEXT WEEK...WHICH WILL BE WELCOME RELIEF FOR THOSE
FIGHTING RISING/HIGH WATER ON RIVERS AND LAKES IN PARTS OF MINNESOTA.

TEMPERATURES DURING THE LONG TERM PERIOD SHOULD BE SEASONAL...WITH
HIGHS GENERALLY RANGING FROM THE UPPER 60S TO UPPER 70S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 711 PM CDT TUE JUN 17 2014

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. SOME LOW
CLOUD DEVELOPMENT IS POSSIBLE AT KDLH LATE TONIGHT...BUT HAVE
KEPT ONLY SCT BELOW 2 KFT AT THIS TIME. WINDS WILL BECOME GUSTY
AROUND 25 KT ON WEDNESDAY WITH A FEW GUSTS AROUND 30 KT EXPECTED
IN THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  65  51  65 /  10  10  30  60
INL  51  77  55  73 /   0   0  30  60
BRD  60  77  63  77 /  10  20  50  70
HYR  58  79  61  76 /  20  10  30  60
ASX  47  65  50  71 /  10  10  20  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY FROM 10 AM TO 10 PM CDT WEDNESDAY FOR
     LSZ121-142>148.

&&

SHORT TERM...LE
LONG TERM...GROCHOCINSKI
AVIATION...GRANING
Hazardous weather outlook, Jun 17, 3:57 PM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
357 PM CDT TUE JUN 17 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
357 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY
SOUTH OF HIGHWAY 2. THOUGH SEVERE STORMS ARE NOT EXPECTED...THE
STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A PROLONGED SHOWERY AND STORMY PERIOD BEGINNING
WEDNESDAY NIGHT AND LASTING THROUGH THE WEEKEND. THE WETTEST
TIMEFRAME APPEARS TO BE THURSDAY AND THURSDAY NIGHT WHEN A FRONTAL
BOUNDARY MOVES THROUGH THE NORTHLAND. THIS COULD BRING WIDESPREAD
RAINFALL 0.5 TO 1.0 INCH TO MUCH OF NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN. THERE COULD BE ISOLATED LOCATIONS THAT GET
MUCH MORE SUBSTANTIAL RAIN. SOME STORMS WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT COULD BE STRONG WITH GUSTY WINDS...SMALL HAIL...AND
HEAVY RAIN. SEVERE WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-181200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
357 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE INCREASING EAST TO NORTHEAST WINDS OVER LAKE
SUPERIOR LATE TONIGHT AND WEDNESDAY. THE WINDS AND RESULTING WAVES
WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT FOR PORTIONS
OF THE SOUTH AND NORTH SHORES THROUGH LATE WEDNESDAY EVENING.
SMALL CRAFT ADVISORIES HAVE BEEN POSTED. PLEASE READ THE LATEST
MARINE WEATHER STATEMENTS FOR MORE INFORMATION. THE HAZARDOUS
CONDITIONS COULD CONTINUE THROUGH WEDNESDAY NIGHT AND THURSDAY.

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR BEGINNING THURSDAY
AND CONTINUING THROUGH THE WEEKEND. THE STORMIEST PERIOD WILL
LIKELY BE THURSDAY AND THURSDAY NIGHT.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 17, 9:48 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
948 PM CDT TUE JUN 17 2014

WIZ009-180315-
PRICE-
948 PM CDT TUE JUN 17 2014

...STRONG STORM APPROACHING OGEMA...

AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF OGEMA...MOVING EAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS...GUSTY
WINDS...SMALL HAIL AND OCCASIONAL LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  OGEMA...              SPIRIT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS TO BLOW AROUND. SEEK SHELTER
INDOORS UNTIL THIS STORM HAS PASSED.

LAT...LON 4546 9056 4556 9003 4537 9004 4537 9049

GRANING
Special weather statement, Jun 17, 10:01 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1001 PM CDT TUE JUN 17 2014

WIZ009-180330-
PRICE-
1001 PM CDT TUE JUN 17 2014

...STRONG STORMS TRACKING OVER SOUTHERN PRICE COUNTY...

AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF KENNAN...MOVING EAST AT 35
MPH.

THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WIND GUSTS TO
40 MPH...BRIEF HEAVY DOWNPOURS...AND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  KENNAN...             CATAWBA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS TO BLOW AROUND. SEEK SHELTER
INDOORS UNTIL THIS STORM HAS PASSED.

LAT...LON 4538 9069 4557 9069 4563 9036 4537 9029
      4537 9046 4537 9068

GRANING

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:34 AM CDTBeach Hazards StatementDLHCarlton, Saint Louis16 hr
Jun 17, 9:48 PM CDTSpecial Weather StatementDLHPrice27 min
Jun 17, 10:01 PM CDTSpecial Weather StatementDLHPrice29 min
Jun 17, 10:34 PM CDTSpecial Weather StatementDLHPrice41 min
Jun 17, 10:48 PM CDTSpecial Weather StatementDLHBurnett42 min
Jun 17, 11:09 PM CDTSpecial Weather StatementDLHWashburn51 min
Jun 18, 12:23 AM CDTSpecial Weather StatementDLHPrice, Sawyer, Washburn37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.